Alert archive / Texas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 24, NWS Lubbock, TX

April 6, 2001Castro County, Parmer County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Apr 6, 2001, 4:33 PM CDT for Castro County, Parmer County, Texas. It was in force for 27 min. 4 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 6, 2001, 4:33 PM CDT (21:33 UTC)
Expired
Apr 6, 2001, 5:00 PM CDT
In force
27 min
Issued by
NWS Lubbock, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Castro County, TX, Parmer County, TX

What was reported inside it

TimeReportWhereRemark
Apr 6, 4:45 PM CDTThunderstorm WindDimmitt, TXSeveral center pivot irrigation systems were destroyed by thunderstorm wind in the western portion of the county.
Apr 6, 4:45 PM CDTThunderstorm WindDimmitt, TXSeveral power poles were blown down by thunderstorm wind.
Apr 6, 5:00 PM CDTThunderstorm WindNazareth, TXStrong wind uprooted trees and blew the roof off of a building.
Apr 6, 5:05 PM CDTThunderstorm WindSunnyside, TXSeveral center point irrigation systems were destroyed by thunderstorm wind across the southern portion of the county.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 6, 4:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.6 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2001-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1195 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2001-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1195 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
827 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
351 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLUB 062134
SVRLBB
TXC069-369-062200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
433 PM CDT FRI APR 6 2001

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PARMER COUNTY IN THE PANHANDLE OF TEXAS
  CASTRO COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 500 PM CDT

* AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF LAZBUDDIE...OR ABOUT 9
  MILES NORTHEAST OF MULESHOE...MOVING NORTHEAST AT 70 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  LAZBUDDIE AND FRIONA...
  BLACK...
  DIMMITT AND EASTER...

* WINDS IN EXCESS OF 80 MPH WILL BE POSSIBLE WITH THIS STORM.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING
WINDS...DEADLY LIGHTNING...AND HEAVY RAIN.-

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 4 2 6 0.

LAT...LON 3475 10282 3431 10283 3431 10216 3475 10219

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 2:35 PM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, Apr 6, 2:35 PM CDT, 1 hour 58 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
235 PM CDT FRI APR 6 2001

DRYLINE HAS BEEN SLOWER THAN EXPECTED TO MOVE TO THE EAST TODAY
AND WAS LOCATED ALONG A ELKHART KANSAS TO CLOVIS AND HOBBS NEW
MEXICO TO SANDERSON AT 19Z. DRYLINE HAS BEEN SLOWLY MIXING TO THE
EAST THE PAST COUPLE OF HOURS WAITING FOR THE PACIFIC COLD FRONT
TO CATCH UP TO IT AND FINALLY GIVE IT A PUSH TO THE EAST. IMPRESSIVE
DUST PLUME EVIDENT FROM SOUTH OF EL PASO TO THE GUADALUPE MOUNTAINS
ON VISIBLE SATELLITE IMAGERY. WINDS HAVE RECENTLY GUSTED TO 93 MPH
AT GUADALUPE PASS WITH PASSAGE OF THE FRONT. IMPRESSIVE PRESSURE
FALLS UP TO 5 MB/3 HOURS HAVE DEVELOPED FROM EASTERN COLORADO TO
EAST-CENTRAL NEW MEXICO. AS SURFACE LOW PRESSURE CONTINUES TO BOMB
OUT OVER EASTERN COLORADO...THE WINDS WILL CONTINUE TO STRENGTHEN
OVER THE AREA.

EXPECT CONVECTIVE INITIATION TO OCCUR WITHIN THE NEXT HOUR AND
RAPIDLY RACE TO THE NORTHEAST AT 50-60 MPH. IMPRESSIVE WIND FIELD
WITH TUCUMCARI AND WHITE SANDS PROFILER SHOWING 60 KNOTS AT 70H AND
110 KNOTS AT 50H AT WHITE SANDS IN REGION OF THE DRY PUNCH. WITH THE
STRONG SHEAR AND INSTABILITY OVER THE REGION...STORMS WILL RAPIDLY
BECOME SEVERE WITH RISK OF TORNADOES. EXPECT THE CONVECTION WILL BE
EAST OF THE CAPROCK BY 23Z WITH STRONG WINDS AND BLOWING DUST
INVADING THE SOUTH PLAINS. WILL CHANGE THE HIGH WIND WARNING TO A
DUST STORM WARNING FOR THE SOUTH PLAINS THIS EVENING AS PLUME FROM
MEXICO ALONG WITH DUST FROM SOURCE REGION OVER SOUTHEAST NEW MEXICO
AND WESTERN SOUTH PLAINS CAUSES VISIBILITIES TO CRATER. WILL
CONTINUE THE HIGH WIND WARNING FOR OFF THE CAPROCK THIS EVENING.

BENIGN PATTERN WILL RETURN FOR THE AREA SATURDAY THROUGH MONDAY
WITH WINDS INCREASING TO 20-30 MPH AND GUSTY AGAIN ON SUNDAY.
WILL MENTION A CHANCE OF THUNDERSTORMS TUESDAY AND WEDNESDAY AS
THE NEXT UPPER LEVEL STORM SYSTEM APPROACHES FROM THE SOUTHWEST
UNITED STATES.

PRELIMINARY:
FRIONA/TULIA         42/75/45/80  1000   CHILDRESS 53/78/54/85  3-00
BROWNFIELD/LUBBOCK   46/78/48/83  1000   ASPERMONT 56/79/55/88  3-00

.LUB...DUST STORM WARNING UNTIL 05Z GENERALLY WEST OF THE CAPROCK
       HIGH WIND WARNING UNTIL 05Z EAST OF THE CAPROCK.

TINSLEY

In the hours before

Special weather statement, Apr 6, 11:45 AM CDT, 4 hours 48 minutes before
TXZ021>044-061900-

AREA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1145 AM CDT FRI APR 6 2001

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE SOUTH PLAINS...EXTREME
SOUTHERN PANHANDLE AND THE LOW ROLLING PLAINS THIS AFTERNOON.

THE DRYLINE WAS SITUATED ACROSS EASTERN NEW MEXICO NEAR THE STATE
LINE. THIS AFTERNOON...THE UPPER LEVEL STORM WILL MOVE CLOSER TO
WEST TEXAS AND SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG
AND EAST OF THE DRYLINE. STORMS WILL DEVELOP EARLY THIS AFTERNOON
AND MOVE NORTHEAST NEAR 40 MPH.

THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING WIND
GUSTS. DUE TO THE STRENGTH OF THE ATMOSPHERIC WIND PROFILE TORNADOES
WILL ALSO BE POSSIBLE.

SPOTTER ACTIVATION MAY BE REQUESTED EARLY THIS AFTERNOON.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 4:56 PM CDTTornado WarningLUBCastro34 min
Apr 6, 5:32 PM CDTSevere Thunderstorm WarningLUBHale, Swisher28 min
Apr 6, 5:33 PM CDTSevere Thunderstorm WarningLUBCrosby, Lubbock42 min
Apr 6, 5:51 PM CDTSevere Thunderstorm WarningLUBBriscoe39 min

Nearby

Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.